Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 8, NWS La Crosse, WI

April 19, 2008Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Apr 19, 2008, 11:07 PM CDT for Clayton County, Iowa. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 11:07 PM CDT (04:07 UTC)
Expired
Apr 20, 2008, 11:10 AM CDT
In force
12 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 12.06 ft at Apr 20, 2008, 6:00 AM CDT.

actionminormoderate1012141604/2004/21
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KARX 200407
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LA CROSSE WI 
1107 PM CDT SAT APR 19 2008

...THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING LOCATIONS...

  TURKEY RIVER AT ELKADER AFFECTING CLAYTON COUNTY

...MINOR FLOODING IS OCCURRING AND WILL CONTINUE...


.HEAVY RAIN ACROSS THE AREA IS EXPECTED TO CAUSE RIVER LEVELS TO RISE
ABOVE FLOOD STAGE. HERE IS THE LATEST STAGE AND FORECAST INFORMATION.


SAFETY MESSAGE...

IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING 
WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DONT DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 


IAC043-201407-
/O.NEW.KARX.FL.W.0008.080420T0407Z-080421T1015Z/
/EKDI4.1.ER.080420T0310Z.080420T1200Z.080420T2215Z.NO/
1107 PM CDT SAT APR 19 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TURKEY RIVER AT ELKADER.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 10 PM SATURDAY THE STAGE WAS 12.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 12.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO CREST NEAR 12.4 FEET BY 
  TONIGHT JUST AFTER MIDNIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE 
  LATE TOMORROW AFTERNOON.
* AT 12.0 FEET...MINOR FLOODING OCCURS IN AREAS NEAR THE RIVER. 

$$
2 follow-up statements
000 
WGUS83 KARX 200826
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI 
326 AM CDT SUN APR 20 2008

...THE FLOOD WARNING CONTINUES FOR...
 
  TURKEY RIVER AT ELKADER AFFECTING CLAYTON COUNTY 
 
  TURKEY RIVER AT GARBER AFFECTING CLAYTON COUNTY 
 
...THE FLOOD WARNING CONTINUES FOR...

  BLACK RIVER NEAR GALESVILLE AFFECTING LA CROSSE AND TREMPEALEAU 
  COUNTIES 
 
...MINOR FLOODING IS OCCURRING AND WILL CONTINUE...


.HEAVY RAINS THAT FELL ACROSS THE AREA THE PAST COUPLE OF DAYS HAS
CAUSED RIVER LEVELS TO RISE ABOVE FLOOD STAGE. HERE IS THE LATEST 
STAGE AND FORECAST INFORMATION.


SAFETY MESSAGE...

THIS FLOOD WARNING WILL REMAIN IN EFFECT UNTIL WATER LEVELS FALL BACK
BELOW FLOOD STAGE. IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR 
HIGH OR RISING WATER...AND BE PREPARED TO MOVE TO HIGHER GROUND IF 
NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DONT DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 


WIC063-121-201826-
/O.CON.KARX.FL.W.0007.080421T1700Z-080423T1200Z/
/GALW3.1.ER.080421T1700Z.080422T0000Z.080423T0000Z.NO/
326 AM CDT SUN APR 20 2008

THE FLOOD WARNING CONTINUES FOR
  THE BLACK RIVER NEAR GALESVILLE.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  2 AM SUNDAY THE STAGE WAS 8.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST TO RISE ABOVE FLOOD STAGE BY EARLY TOMORROW AFTERNOON AND 
  CONTINUE TO CREST NEAR 12.5 FEET BY TOMORROW EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY TUESDAY EVENING.
* AT 12.0 FEET...FLOODING MAINLY IMPACTS WILDLANDS AND AGRICULTURAL 
  PASTURE LAND. HOWEVER THE APPROACH TO THE SOUTH END OF THE COUNTY 
  ROAD VV BRIDGE OVER THE BLACK RIVER MAY BE FLOODED. 

$$

IAC043-201826-
/O.EXT.KARX.FL.W.0008.000000T0000Z-080420T2042Z/
/EKDI4.1.ER.080420T0310Z.080420T0615Z.080420T0842Z.NO/
326 AM CDT SUN APR 20 2008

THE FLOOD WARNING CONTINUES FOR
  THE TURKEY RIVER AT ELKADER.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  2 AM SUNDAY THE STAGE WAS 12.1 FEET. 
* MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST.
* FLOOD STAGE IS 12.0 FEET.
* THE RIVER IS EXPECTED TO FALL TO BELOW FLOOD STAGE BY EARLY THIS 
  MORNING.
* AT 12.0 FEET...MINOR FLOODING OCCURS IN AREAS NEAR THE RIVER. 

$$

IAC043-201826-
/O.EXT.KARX.FL.W.0005.000000T0000Z-080421T1215Z/
/GRBI4.1.ER.080419T0154Z.080419T1900Z.080421T0015Z.NO/
326 AM CDT SUN APR 20 2008

THE FLOOD WARNING CONTINUES FOR
  THE TURKEY RIVER AT GARBER.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  2 AM SUNDAY THE STAGE WAS 17.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET.
* THE RIVER IS EXPECTED TO FALL TO BELOW FLOOD STAGE BY THIS EVENING.
* AT 17.0 FEET...MINOR FLOODING BEGINS IN THE COMMUNITIES OF GARBER, 
  OSTERDOCK AND MILLVILLE.  

$$

DAS
000 
WGUS83 KARX 201610
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 AM CDT SUN APR 20 2008
 

...THE FLOOD WARNING IS CANCELLED FOR...
 
  TURKEY RIVER AT ELKADER AFFECTING CLAYTON COUNTY
 
.RIVER LEVELS HAVE FALLEN BELOW FLOOD STAGE...THEREFORE THE FLOOD 
WARNING HAS BEEN CANCELED.

THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT FOR LOCATIONS 
LISTED ABOVE.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 


IAC043-201640-
/O.CAN.KARX.FL.W.0008.000000T0000Z-080420T2042Z/
/EKDI4.1.ER.080420T0310Z.080420T0615Z.080420T1300Z.NO/
1110 AM CDT SUN APR 20 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE TURKEY RIVER AT ELKADER.
* AT 10AM SUNDAY THE STAGE WAS 11.8 FEET. 
* FLOOD STAGE IS 12.0 FEET. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 19, 2:55 PM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 2:55 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT APR 19 2008

.SHORT TERM...THROUGH TUESDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY FOCUSED ON FOG POTENTIAL
TONIGHT...THEN RAIN CHANCES MONDAY AFTERNOON INTO TUESDAY.

LOW PRESSURE AT THE SURFACE AND ALOFT WAS MOVING SLOWLY ACROSS OHIO
VALLEY THIS AFTERNOON. EFFECTS OF THIS SYSTEM MANIFESTED BY CLOUD
SHIELD WRAPPING OVER THE UPPER MISSISSIPPI VALLEY. EXCEPT FOR A FEW
LINGERING PATCHES OF LIGHT RAIN OR DRIZZLE...PRECIPITATION HAD ENDED.
ATMOSPHERE STILL MOIST BENEATH CLOUDS COVER...AS EVIDENCED BY
RELATIVELY CLOSE TEMPERATURE/DEW POINT SPREADS. FURTHER UPSTREAM...
ANOTHER MID LEVEL CIRCULATION WAS LOCATED OVER PACIFIC NORTHWEST.

19.12Z DETERMINISTIC NCEP AND EUROPEAN MODELS WERE IN GOOD AGREEMENT
ON OVERALL SYNOPTIC SCALE FEATURES THROUGH EARLY PART OF THE WEEK.
THUS...FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD
RECEIVE ANOTHER RAINFALL EVENT MONDAY AFTERNOON INTO TUESDAY. ONLY
MODEL DIFFERENCES THAT MAY HAVE AN IMPACT ON SENSIBLE WEATHER WOULD
BE 850MB TEMPERATURES ON MONDAY. NAM/WRF HAD WARMEST VALUES...
WHICH WAS REFLECTED IN HIGHEST VALUES OF THE MOS GUIDANCE SUITE.

TONIGHT INTO SUNDAY MORNING...ATMOSPHERE PRIMED FOR FOG DEVELOPMENT
DUE TO MOIST BOUNDARY LAYER AND LIGHT WINDS. CAVEAT TO THIS WILL BE
CURRENT CLOUD COVER AND WHETHER OR NOT THERE WILL BE SUFFICIENT
BREAKS IN THE CLOUDS AND/OR CLEARING TO ALLOW FOR RADIATIONAL
COOLING. LATEST RUC...NAM/WRF AND GFS SUGGEST RELATIVELY DRIER AIR
SHOULD WRAP WESTWARD INTO THE FORECAST AREA...EXCEPT MOST LOCATIONS
WEST OF THE MISSISSIPPI RIVER. AS A RESULT...THERE COULD BE AREAS OF
DENSE FOG...ALTHOUGH UNCERTAINTY EXISTS ABOUT HOW WIDESPREAD IT COULD
BE. AT THIS TIME...OPTED TO MAINTAIN SPIRIT OF CURRENT DATA BASE.

MONDAY INTO TUESDAY...LATEST DATA SUITE SUPPORTED PREVIOUS MODEL
TRENDS WITH REGARD TO COLD FRONTAL PASSAGE OCCURRING LATE MONDAY
NIGHT INTO THE EARLY MORNING HOURS OF TUESDAY. TONGUE OF SURFACE DEW
POINTS IN THE 50S ALONG THE FRONT EXPECTED TO INTERACT WITH LOW LEVEL
THETA-E CONVERGENCE...ALONG WITH UPPER LEVEL DIVERGENCE...TO PROVIDE
SUFFICIENT FORCING TO TRIGGER CONVECTION. TIMING OF FRONT AND ONSET
OF FORCING SUGGESTS RAIN CHANCES BEGIN MONDAY AFTERNOON...WITH RAIN
CHANCES INCREASING INTO LIKELY CATEGORY MONDAY NIGHT INTO TUESDAY.

WITH RESPECT TO SEVERE WEATHER POTENTIAL...HIGHEST 0-6KM WIND SHEAR
VALUES RESIDE IN POST-FRONTAL ENVIRONMENT. MEANWHILE...NARROW AXIS OF
0-3KM CAPE OF 1000-1500J/KG BUILDS WEST OF THE MISSISSIPPI RIVER
MONDAY AFTERNOON AND EVENING. PER CURRENT SPC DAY 3 OUTLOOK...SLIGHT
RISK OF SEVERE STORMS WAS ACROSS PARTS OF SOUTHEAST MN AND NORTHEAST
IOWA. THIS APPEARS REASONABLE...ALTHOUGH HIGHEST THREAT MAY EVEN BE
FURTHER WEST IN CLOSER PROXIMITY TO FRONT AND HIGHEST WIND SHEAR.

BASED ON NAM/WRF 850MB TEMPERATURE FORECAST AROUND 12C AHEAD OF COLD
FRONT ON MONDAY...NAM/WRF MOS GUIDANCE HAD WARMEST MAXIMUM
TEMPERATURES COMPARED TO NGM AND GFS DATA SUITE. ACCORDING TO
TIME/HEIGHT CROSS SECTIONS AND PLAN VIEW OF RELATIVE HUMIDITY...THERE
SHOULD BE SUFFICIENT SOLAR INSOLATION TO ALLOW WARM SECTOR HEATING.
THUS...OPTED TO NUDGE MAXIMUM TEMPERATURES UPWARD AREAWIDE MONDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

PRIMARY FOCUS WAS ON RAIN CHANCES FROM THURSDAY INTO FRIDAY.
DETERMINISTIC AND PROBABILISTIC DATA CONTINUED TO SUPPORT A
CONSISTENT SIGNAL FOR AN UPPER LEVEL AND SURFACE WAVE TO AFFECT THE
UPPER MISSISSIPPI VALLEY. AS A RESULT...ANOTHER RAINFALL EVENT
APPEARS TO BE IN STORE FOR THE AREA. CURRENT LOW-END RAIN CHANCES IN
THIS TIME FRAME WILL PROBABLY WARRANT AN UPGRADE BASED ON POTENTIALLY
STRONG DYNAMICS INTERACTING WITH RICH BOUNDARY LAYER MOISTURE. FOR
NOW...NO CHANGES WERE MADE TO THIS PORTION OF THE EXTENDED OUTLOOK.

&&

.AVIATION...
FOCUS FOR NEXT 24-30 HOURS WILL BE TREND OF LOW CLOUD AND FOG ACROSS
THE AREA. LOW STRATUS ALONG WITH DRIZZLE/FOG IN DEFORMATION AREA ON
THE NORTHWEST SIDE OF THE DEPARTING SYSTEM. VISIBLE SATELLITE
IMAGERY SHOWING SOME BREAKS WHERE DRY AIR ENTRAINED INTO THE
OCCLUSION OVER EASTERN HALF OF WI...AND ALSO BREAKS ON THE WESTERN
FRINGE OF THE CLOUD SHIELD OVER MN/IA.

MODEL SOLUTIONS SUGGEST MOISTURE TO LINGER OVER THE AREA TONIGHT...
AND THIS LOOKING ON TARGET...ESPECIALLY GIVEN ALL OF THE RAIN THAT
HAS FALLEN RECENTLY. WOULD EXPECT MAINLY BROKEN CONDITIONS OVER THE
EAST...IN THE VFR CATEGORY INITIALLY. BUT EXPECT SOME FOG
DEVELOPMENT WHICH COULD MORPH INTO LIFR IN FOG/STRATUS AGAIN. OVER
THE WEST...EXPECT AREAS THAT CLEAR JUST AHEAD OF THE SLOWLY
ADVANCING RIDGE AXIS...TO SOUP IN WITH FOG AND STRATUS.  AREAS THAT
STAY UNDER THE THICKER CLOUD COVER MAY ACTUALLY SEE THE HIGHEST
VISIBILITY.  FOR THE TAF FORECASTS AT 18Z...OPTED TO GO ON THE
PESSIMISTIC SIDE...WITH LIFR.  THIS IN LINE WITH MOS GUIDANCE. WOULD
EXPECT SOME IMPROVEMENT PRIOR TO THE NOON HOUR TOMORROW...SO THE
LATER PERIODS OF THE TAFS WILL START SHOWING THIS IMPROVEMENT.

&&

.HYDROLOGY...
SIGNIFICANT RAIN IS NOW OVER...BUT NOT BEFORE 3 DAY TOTALS OF 2.5 TO
3 INCHES OVER PARTS OF NORTHEAST IA/WESTERN WI. AS EXPECTED...THIS
LONG PERIOD OF LIGHT TO MODERATE RAIN RESULTING IN GOOD RISES FOR
AREA CREEKS AND RIVERS. A FEW LOCATIONS HAVE REACHED BANKFULL OR
MINOR FLOOD STAGE.  UPPER HALF OF THE KICKAPOO BASIN HAS PAST
CREST...WITH THE FLOOD WATERS NOW MOVING DOWN STREAM.  AT THIS POINT
LOOKING LIKE CREST WILL BE JUST BELOW FLOOD STAGE.  SAME FOR THE
UPPER IOWA RIVER...WITH DORCHESTER THE CLOSEST TO REACHING BANKFULL.
MOST SIGNIFICANT RISES WERE ALONG THE TURKEY RIVER...ESPECIALLY FROM
ELKADER DOWN THROUGH GARBER. MINOR IN THAT AREA...CRESTING NEAR OR
JUST ABOVE FLOOD STAGE. THE BLACK RIVER APPEARS TO BE HAVING THE
WORST OF IT...HAVING JUST COME DOWN FROM A SIGNIFICANT RISE LAST
WEEK. ANTECEDENT CONDITIONS AND NEW RAIN TOTALS SENDING HATFIELD
AND BLACK RIVER FALLS TO THE HIGHEST CRESTS IN A WHILE.  THIS WILL
TRANSLATE DOWNSTREAM TOWARD GALESVILLE. EXPECT HIGHWAY VV TO BE
CLOSED AGAIN ALONG THE LA CROSSE/TREMPEALEAU COUNTY LINE FOR THE
NEXT SEVERAL DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM......THOMPSON
AVIATION/HYDROLOGY...MW
Hazardous weather outlook, Apr 19, 5:10 AM CDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
510 AM CDT SAT APR 19 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
510 AM CDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL BE POSSIBLE THROUGH THIS EVENING...BUT
ADDITIONAL RAINFALL AMOUNTS WILL BE LIGHT. HOWEVER...WITH THE
RECENT RAINS RIVER AND CREEK LEVELS WILL REMAIN HIGH WITH SOME MINOR
FLOODING POSSIBLE IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA EARLY NEXT WEEK...
BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. WHILE IT IS
STILL TOO EARLY TO DETERMINE EXACT DETAILS...IT APPEARS THERE WILL
BE A CHANCE FOR SOME OF THESE STORMS TO BECOME STRONG...OR EVEN
SEVERE FROM LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT. AT THIS TIME
THE MOST LIKELY AREA WOULD BE ACROSS NORTHEAST IOWA AND SOUTHEAST
MINNESOTA. THIS SITUATION WILL HAVE TO BE MONITORED OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY...BUT MAY BE
NECESSARY LATER MONDAY AND MONDAY NIGHT. REPORTS OF RAINFALL AMOUNTS
OR RIVER LEVELS WOULD BE GREATLY APPRECIATED THROUGH TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.